Alabama, 2008

Hail in Alabama, April 25 to 26, 2008

April 25 to 26, 2008 · NWS BMX · 2 events in 2 counties and zones

A slow moving cold front caused isolated severe thunderstorms across Central Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A slow moving cold front caused isolated severe thunderstorms across Central Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 25, 2:04 PM CST, 2 hours 51 minutes earlier.

Area forecast discussion, Apr 25, 2:04 PM CST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
304 PM CDT FRI APR 25 2008

.SHORT TERM...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS DEVELOPED THIS
AFTERNOON ACROSS EASTERN ALABAMA...A SIGN THAT CONDITIONS HAVE
MOISTENED AND DESTABILIZED AFTER A WEEK OF DRYNESS. THIS AMBIENT
CHANGE IN THE AIR MASS IS ESPECIALLY IMPORTANT WHEN ONE THROWS THE
APPROACH OF A SERIES OF UPPER LEVEL SHORTWAVE TROUGHS AND ASSOCIATED
COLD FRONTS OVER THE WEEKEND.

THE AFTERNOON CONVECTION WAS LARGELY THE RESULT OF DIURNAL
HEATING...SO THIS ACTIVITY IS EXPECTED TO DIMINISH AFTER SUNSET. THE
FIRST COLD FRONT...WHICH STRETCHED FROM EASTERN IOWA TO NORTHERN
TEXAS THIS AFTERNOON...IS FORECAST TO PUSH INTO NORTHWEST ALABAMA
AROUND 12Z SATURDAY MORNING. THE FRONT WILL BE ACCOMPANIED BY AN
AREA OF SHOWERS AND PROBABLY A FEW THUNDERSTORMS.

EVER SINCE THIS FRONT GOT WITHIN THE NAM MODELS FORECAST
DOMAIN...THE NAM HAS SUGGESTED THAT THE FRONT WOULD PUSH AT LEAST
INTO THE SOUTHERN HALF OF ALABAMA. THE GFS...WHICH HAD PREVIOUSLY
STALLED THE FRONT A BIT FARTHER NORTH...HAS TRENDED A BIT MORE TO
THE NAM SOLUTION (BUT NOT QUITE FULLY COMMITTED TO IT).  WHERE THE
FRONT STALLS AND SETS UP SHOP...BEFORE RETREATING BRIEFLY BACK TO
THE NORTH AS A WARM FRONT...IS AN IMPORTANT FACTOR IN THE WEATHER
FOR THE REST OF THE WEEKEND (ESPECIALLY CONSIDERING THE OUTDOOR
EVENTS GOING ON THIS WEEKEND).

TAKING ALL THINGS INTO CONSIDERATION...I WILL GO WITH A SCENARIO ON
SATURDAY THAT PUSHES THE FRONT SOUTH OF I-20...BUT NOT QUITE AS FAR
AS I-85.  THIS WILL GRADUALLY TAKE MUCH OF THE RAIN WITH IT.  BUT
PLACES SUCH TUSCALOOSA...BIRMINGHAM...TALLADEGA...AND ANNISTON...
WILL MOST LIKELY SEE A WET SATURDAY MORNING THAT MAY TAKE SEVERAL
HOURS TO DRY OUT IN THE AFTERNOON.

WITH MILD CONDITIONS...AND NO EXTREME IN TEMPERATURES...THE TEMP
FORECAST IS LESS CRITICAL.  MOS GUIDANCE HAS BEEN DOING A PRETTY
GOOD JOB IN THIS REGARD...SO WILL NOT DEVIATE MUCH FROM IT IN THE
SHORT TERM.

/61/

.LONG TERM...SATURDAY NIGHT THROUGH FRIDAY.

THE STALLED FRONT WILL LINGER ACROSS CENTRAL ALABAMA SATURDAY
NIGHT WITH ISOLATED TO SCATTERED SHOWERS POSSIBLE THROUGH THE
EARLY EVENING. THE SAME FRONT WILL BEGIN TO LIFT NORTHWARD SUNDAY
MORNING AS A STRONGER UPPER WAVE SWINGS OVER AND THROUGH THE
CENTRAL PLAINS AND MIDWEST...PULLING DEEPER MOISTURE FROM THE
GULF. STILL A LOT OF DIFFERENCES ON THE EVOLUTION OF THE WEATHER
SYSTEM ON SUNDAY BUT ISOLATED TO SCATTERED SHOWERS SHOULD BE
POSSIBLE EARLY SUNDAY AS THE BOUNDARY LIFTS NORTHWARD. MOST LIKELY
THIS WILL BE FOLLOWED BY A BREAK FROM LATE MORNING TO MID
AFTERNOON. THE MAIN UPPER LEVEL ENERGY WILL THEN SHIFT INTO THE
REGION WITH MORE NUMEROUS SHOWERS AND THUNDERSTORMS POSSIBLE MID
TO LATE AFTERNOON AND LASTING THROUGH THE EVENING.

A FEW LINGERING SHOWERS WILL BE POSSIBLE ACROSS SOUTHEAST THROUGH
THE MID MORNING MONDAY...WITH DRIER AND COOLER CONDITIONS THEREAFTER.
FROM LATE MONDAY MORNING THROUGH NEXT FRIDAY...THE WEATHER PATTERN
WILL PRIMARILY BE UNDER THE INFLUENCE OF HIGH PRESSURE. RAIN
CHANCES ARE LITTLE TO NONE NEXT WEEK. TEMPERATURES WILL BE STARTING
OFF BELOW CLIMATOLOGY AND THEN GRADUALLY WARMING INTO THE LOWER
AND MID 80S BY FRIDAY. GUIDANCE TEMPERATURES AND THICKNESS NUMBERS
WERE VERY CLOSE SO GENERALLY FOLLOWED MOS.

&&

.AVIATION...18Z TAF DISCUSSION.

FIRST FEW SHOWERS STARTED TO DEVELOP JUST NORTH AND NORTHEAST OF
KANB AROUND 1700 UTC...AND THEY APPEAR TO BE MOVING NORTHEAST FROM
THERE. WILL NEED TO INCLUDE VCSH FOR KANB FOR THE REMAINDER OF THE
AFTERNOON...AND WILL AMEND (IF NECESSARY) IF ANYTHING ELSE DEVELOPS
AND HEADS IN THAT DIRECTION.

CONVECTION AND CUMULUS FIELD BOTH SHOULD DISSIPATE STARTING AROUND
SUNSET. A LARGE PORTION OF THE OVERNIGHT HOURS IS EXPECTED TO BE
MOSTLY CLEAR. HOWEVER...LOW LEVEL MOISTURE POOLING AHEAD OF THE
APPROACHING COLD FRONT WILL LIKELY LEAD TO CEILINGS AROUND 2000 FEET
ACROSS THE I-20 CORRIDOR BEFORE 1200 UTC.  A FAIRLY BROAD AREA/BAND
OF SHOWERS IS ALSO EXPECTED TO ACCOMPANY THE FRONTS APPROACH
SATURDAY MORNING...ALTHOUGH MY LEVEL OF CONFIDENCE IN TIMING ISNT
QUITE HIGH ENOUGH TO INCLUDE ANYTHING MORE THAN VCSH OR VCTS IN THE
TAFS AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     59  76  54  75  47 /  30  70  20  60  70
ANNISTON    62  76  57  76  48 /  20  70  30  60  70
BIRMINGHAM  63  76  58  74  47 /  40  70  20  70  70
TUSCALOOSA  63  77  57  75  48 /  50  70  40  70  60
CALERA      63  77  58  75  49 /  30  70  40  60  70
AUBURN      60  79  60  76  52 /  20  70  30  50  70
MONTGOMERY  62  82  60  79  52 /  20  70  30  50  70
TROY        58  82  60  81  54 /  20  70  30  30  60

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

61/88/61
Hazardous weather outlook, Apr 25, 12:00 PM CST, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
100 PM CDT FRI APR 25 2008

ALZ011>015-017>050-261800-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
100 PM CDT FRI APR 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A FEW STRONG THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL ALABAMA ON
SATURDAY...MAINLY BETWEEN THE HOURS OF NOON AND 8 PM. WHILE THE
THREAT OF STRONG STORMS IS POSSIBLE JUST ABOUT ANYWHERE EARLY IN
THE DAY...THE MAIN THREAT AREA WILL SHIFT MORE INTO THE SOUTH HALF OF
ALABAMA AS THE DAY PROGRESSES. THE MAIN THREAT ACCOMPANYING ANY
STRONG STORMS THAT DO DEVELOP WILL BE FREQUENT LIGHTNING STRIKES...
SMALL HAIL...AND WINDS GUSTS UP TO 40 MPH.

STRONG THUNDERSTORMS...WITH FREQUENT LIGHTNING STRIKES...HAIL...AND
GUSTY WINDS...ARE POSSIBLE ACROSS ALL OF CENTRAL ALABAMA AGAIN ON
SUNDAY.  THE THREAT WILL BEGIN BETWEEN 2 PM AND 6 PM IN WESTERN
ALABAMA...AND WILL GENERALLY SHIFT EASTWARD FROM THERE OVER THE
FOLLOWING 6 TO 12 HOURS. WHILE ISOLATED OCCURRENCES OF LARGE HAIL OR
DAMAGING WINDS CANNOT BE COMPLETELY RULED OUT...THE THREAT OF MORE
WIDESPREAD OR ORGANIZED SEVERE THUNDERSTORMS ON SUNDAY IS CURRENTLY
VERY SMALL.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT SHOULD MONITOR LATER
FORECASTS FOR POSSIBLE ACTIVATION DUE TO STRONG THUNDERSTORMS
ON SATURDAY AND SUNDAY.

61

In the hours before

Special weather statement, Apr 25, 2:33 PM CST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
333 PM CDT FRI APR 25 2008

ALZ045-252100-
MACON-
333 PM CDT FRI APR 25 2008

...SIGNIFICANT WEATHER ALERT FOR MACON COUNTY UNTIL 400 PM CDT...

AT 331 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR DAVISVILLE...OR 9 MILES SOUTHEAST OF TUSKEGEE...
MOVING NORTHEAST AT 15 MPH.

ONE HALF INCH DIAMETER HAIL IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  DAVISVILLE.
  WARRIORSTAND.
  SOCIETY HILL.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KSL
Special weather statement, Apr 25, 2:57 PM CST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
357 PM CDT FRI APR 25 2008

ALZ047-252130-
LEE-
357 PM CDT FRI APR 25 2008

...SIGNIFICANT WEATHER ALERT FOR LEE COUNTY UNTIL 430 PM CDT...

AT 356 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR LOACHAPOKA...OR 6 MILES NORTHEAST OF NOTASULGA...
MOVING NORTHEAST AT 20 MPH.

ONE HALF INCH DIAMETER HAIL IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  LOACHAPOKA.
  CHEWACLA STATE PARK.
  AUBURN.
  ROBERT G. PITTS AIRPORT.
  OPELIKA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KSL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Elmore

When
April 25, 4:55 PM CST
Where
Elmore County, 5.8 mi SSW of Claud
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
32.507, -86.129

Hail, Shelby

When
April 26, 5:30 PM CST
Where
Shelby County, 2.04 mi ENE of Dargin
Measured
0.75 in hail
Reported by
Public
Coordinates
33.157, -86.736

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 98286, 98287.